Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 197, NWS Omaha, NE

August 4, 2012Madison County, Platte County, Stanton County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 4, 2012, 2:01 AM CDT for Madison County, Platte County, Stanton County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2012, 2:01 AM CDT (07:01 UTC)
Expired
Aug 4, 2012, 2:30 AM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, NE, Platte County, NE, Stanton County, NE

The radar

The Omaha radar (KOAX), 104 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1712 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:54 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 3, 11:54 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1154 PM CDT FRI AUG 3 2012

.AVIATION...
06Z TAFS FOR KOFK...KLNK AND KOMA.

COLD FRONT APPROACHING KOFK AT 06Z WILL SWEEP THROUGH EASTERN
NEBRASKA BY 12Z. INITIALLY A WIND SHIFT TO THE NORTHWEST AT 15KTS
WILL ACCOMPANY THE FRONT. THEN SCATTERED SHOWERS AND THUNDERSTORMS
BEHIND THE FRONT WILL MOVE INTO KOFK BY 13Z...THE KOMA AND KLNK BY
18Z. GENERALLY VFR CIGS BETWEEN FL050 AND FL100 CAN BE
EXPECTED...HOWEVER BRIEF MVFR CIGS/VSBYS ARE LIKELY WITH ANY
THUNDERSTORMS. PRECIPITATION SHOULD END AT KOFK BY 18Z...THEN
BEFORE 00Z AT KOMA AND KLNK. CLEAR SKIES WILL FOLLOW.

DERGAN

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT FRI AUG 3 2012/

DISCUSSION...

SYNOPSIS...12Z UPPER AIR ANLS INDCD 80 KT H3 JET DIVING INTO THE
NORTHERN ROCKIES ACRS MT. THIS JET WAS ASSOCIATED WITH A CLOSED
MID LEVEL CIRCULATION AND A 90 M H5 HEIGHT FALL. STG MID LEVEL
LAPSE RATES ASSOCIATED WITH AN EML EXTNDG ACRS THE CNTRL AND WRN
HI PLAINS WITH H7 TO H5 DELTA-T GREATER THAN 20 C. THIS EML WAS
CAPPING OFF A SEASONABLY MOIST LOWER LEVEL ATMOSPHERE WITH +15 C
H85 DEWPOINTS FM WRN KS INTO WRN NEB. 19Z SFC ANLYS INDCD A STG
CDFNT FM NRN SD INTO NW NEB WITH LOW PRES AROUND KPIR.

FORECAST...SIGNIFICANT CHANGES ARE IN STORE FOR THE FA AS THE
PREVIOUSLY MENTIONED UPPER LEVEL SYSTEM ROTATES THROUGH THE CNTRL
AND NRN PLAINS OVER THE NEXT 36 HOURS. SFC CDFNT WILL DROP TOWARD
OUR NW FA BY THIS EVNG WITH 2-3 MB 3-HR PRES RISES BEHIND THE FNT.
THE ATMOSPHERE ALONG AND AHEAD OF THE FNT IS BECOMING MODERATELY
UNSTABLE WITH OBJECTIVE ANALYSIS INDCG 2-3 K J/KG OF MLCAPE WHICH
IS ALSO SUPPORTED FM 12Z ROABS. THOUGH MID AFTN VISIBLE SAT
IMAGERY INCS THAT THE ATMOSPHERE REMAINS CAPPED OVER NEB ALNG THE
CDFNT. THIS CAP IS EXPECTED TO ERODE OVER THE NEXT 2-3 HRS AS THE
TEMPERATURES AHEAD OF THE FNT SOAR TO 100 AND UPPER LEVEL SUPPORT
INCREASES. THIS SHOULD LEAD TO CI BY 22-23Z ALNG THE CDFNT INTO
NRN NEB. THE COMBINATION OF THE THE INSTABILITY AND EFFECTIVE
SHEAR OF 30-35 KT WILL ALLOW FOR SOME ORGANIZATION TO THE
CONVECTION OVER THE FAR NRN CWA WITH A FEW SVR STORMS POSSIBLE.
THE MAIN THREAT WOULD BE WIND AND HAIL. STRONGER DEEP-LAYER SHEAR
ACRS THE SD/MN WILL LIKELY LEAD TO A FASTER PROPAGATION OF THE
CONVECTION TO OUR N...ALLOWING FOR THE TSRA IN OUR FA TO BECOME
INCREASINGLY ALIGNED WEST TO EAST WITH A SLOW SWD PROPAGATION
EXPECTED. THUS WILL CONFINE POPS /IN THE LIKELY CAT/ TO THE NRN
CWA THIS EVNG. AFTER MIDNIGHT THE CONVECTION WILL GENERALLY WEAKEN
WHILE TRYING TO SHIFT SWD WITH ONLY SCHC POPS WARRANTED ALNG AND S
OF I-80. WE WILL LIKELY SEE AN INCREASE IN SHOWERS BEHIND THE FNT
OVER NE NEB LATE TONIGHT AND INTO SAT MRNG AS STG UPPER LEVEL
SUPPORT BECOMES JUXTAPOSED WITH THE MID LEVEL FRONTOGENESIS AND
WEAK STABILITY. THIS ACTIVITY SHOULD GENERALLY PUSH E OF THE FA BY
MID DAY ON SAT AS THE SFC FNT SHIFT S OF THE FA. THERE IS A SMALL
CHANCE OF A FEW EARLY AFTN STORMS NEAR THE KS/NEB AND IA/MO
BORDER BEFORE THE INSTABILITY AND FNT SHIFT EWD.

TEMPERATURES WILL BE SOME 15 TO 20 DEGREES COOLER ON SAT OVER
MOST OF THE AREA WITH A GOOD DEAL OF MORNING CLOUDS AND A NW WIND.
SFC HIGH PRESSURE WILL OVERSPREAD THE FA ON SAT NIGHT LEADING TO A
VERY NICE NIGHT WITH CLEAR SKIES...LIGHT WINDS AND COOL
TEMPERATURES. DRY WEATHER WILL CONT FOR SUN AND A GOOD DEAL OF MON
WITH TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL.

BOUSTEAD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 3, 4:47 PM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 PM CDT FRI AUG 3 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
447 PM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE DURING THE EVENING ACROSS NORTHEAST NEBRASKA...MAINLY
NORTHWEST OF A LINE FROM THURSTON TO WISNER AND PLATTE CENTER.
A COLD FRONT DRIFTING INTO THE AREA WILL TAP HIGH INSTABILITY
ACROSS THE REGION TO PRODUCE THE POTENTIALLY SEVERE STORMS. HIGHER
SHEAR NEAR AND NORTH OF THE SOUTH DAKOTA BORDER WILL FOCUS MOST OF
THE SEVERE STORMS THERE.

AFTER MIDNIGHT...THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE
OUTLOOK AREA AS THE COLD FRONT SLOWLY SINKS SOUTHEAST...WITH THE
CHANCE FOR STORMS PERSISTING THROUGH MUCH OF SATURDAY. SEVERE
STORMS ARE NOT EXPECTED WITH THE ACTIVITY AFTER MIDNIGHT AND
THROUGH SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT...AND
TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR SATURDAY.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:29 PM CDTSevere Thunderstorm WarningOAXKnox31 min
Aug 4, 1:39 AM CDTSevere Thunderstorm WarningOAXBoone, Madison51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.